Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 105, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2011, 5:46 PM CDT for Lyon County, Sioux County, Iowa; Lincoln County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 1, 2011, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:55 PM CDT | HAIL 1.25 | 5 Ssw Canton, SD | QUARTER TO HALF DOLLAR SIZED HAIL COVERING THE GROUND |
| Jun 1, 6:05 PM CDT | HAIL 1 | Inwood, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS53 KFSD 012246 SVRFSD IAC119-167-SDC083-012315- /O.NEW.KFSD.SV.W.0105.110601T2246Z-110601T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 546 PM CDT WED JUN 1 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LYON COUNTY IN NORTHWEST IOWA... NORTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA... SOUTHEASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA... * UNTIL 615 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR NEWTON HILLS STATE PARK...OR 8 MILES SOUTH OF CANTON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWTON HILLS STATE PARK AROUND 550 PM CDT... HUDSON AND CANTON AROUND 555 PM CDT... FAIRVIEW AROUND 600 PM CDT... INWOOD AROUND 605 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4339 9637 4308 9626 4308 9674 4324 9679 TIME...MOT...LOC 2245Z 251DEG 28KT 4319 9662 WIND...HAIL <58MPH 1.00IN $$ LIEBL
1 follow-up statement
190 WWUS53 KFSD 012259 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 PM CDT WED JUN 1 2011 IAC119-167-SDC083-012315- /O.CON.KFSD.SV.W.0105.000000T0000Z-110601T2315Z/ SIOUX IA-LYON IA-LINCOLN SD- 559 PM CDT WED JUN 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LINCOLN...SOUTHWESTERN LYON AND NORTHWESTERN SIOUX COUNTIES UNTIL 615 PM CDT... AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRVIEW...OR 7 MILES SOUTHEAST OF CANTON... MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... INWOOD AROUND 605 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4339 9637 4308 9626 4308 9674 4324 9679 TIME...MOT...LOC 2259Z 245DEG 32KT 4324 9646 WIND...HAIL <58MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:20 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 1, 4:20 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT WED JUN 1 2011 .DISCUSSION... SOLATED VERY LIGHT SHOWERS SHOULD DISSIPATE DURING THE LATE AFTERNOON HOURS ACROSS SOUTHEASTERN SOUTH DAKOTA...LEAVING BEHIND MOSTLY CLOUDY TO OVERCAST SKIES THROUGHOUT MUCH OF THE AREA. TEMPERATURES WILL REMAIN NEARLY STEADY THROUGH THE EVENING HOURS WITH HIGHER DEWPOINTS ADVECTING CONTINUOUSLY THROUGH THE REGION. FOR TONIGHT...CURRENTLY NOT EXPECTING CONVECTIVE INITIATION TO OCCUR UNTIL THE WARM FRONT GETS APPROXIMATELY HALFWAY THROUGH THE FORECAST AREA...MOST LIKELY AFTER 06Z WHEN THE LOW LEVEL JET BEGINS TO INCREASE. FOR NOW...HAVE CONCENTRATED THE HIGHEST POPS MAINLY SOUTH AND EAST OF MITCHELL...AS IT SEEMS INITIATION WILL OCCUR IN FAR SOUTHEAST SOUTH DAKOTA AND ANY NORTHWARD DEVELOPMENT WILL OCCUR AFTER THE BOUNDARY HAS PROGRESSED FURTHER EAST. /LAFLIN PRECIPITATION SHOULD BE FAIRLY WIDESPREAD EARLY IN THE DAY HEADING EAST OF INTERSTATE 29 WHERE LOW TO MID LEVEL CONVERGENCE CONTINUES EARLY IN THE DAY. MAIN STORY FOR THE DAY WILL BE THE WIND...WHICH WILL INCREASE TO NEAR ADVISORY LEVELS AS THE PRECIPITATION/CLOUDS MOVE OUT AND GET SOME MIXING TO 900-875 HPA. SOME FAIRLY STOUT SURFACE BASED INSTABILITY DEVELOPS...BUT CAPPED ENVIRONMENT BEHIND THE MORNING LOW LEVEL JET WITH MID LEVEL TEMPERATURES 12-15C SPREADING ACROSS THE AREA. THIS WILL ALLOW SOME STRONG WARMING AND HUMIDITY BUILDUP DURING THE DAY WITH MID 80S EAST TO LOWER 90S WEST THROUGH MISSOURI VALLEY. CONVECTIVE DEVELOPMENT WILL HAVE TO BE OUTSIDE THE AREA ON THURSDAY EVENING BACK THROUGH NORTH CENTRAL NEBRASKA ALONG THE DRY LINE AND INTO CENTRAL SOUTH DAKOTA GIVEN THE STRONG CAP AND LOCATION OF BOUNDARY TO THE WEST DURING THE EVENING. SHEAR/INSTABILITY PARAMETERS WOULD FAVOR RISK OF A SEVERE STORM WITH HAIL/WIND WANDERING INTO THE NORTHWEST AREAS FROM CHAMBERLAIN TO HURON DURING THE MID TO LATE EVENING. UNFORTUNATELY FOR THE SAKE OF CONVECTION... THE DYNAMICS WITH THE WAVE RIDING THE RIDGE DOES REALLY PEEL OFF TO THE NORTH QUICKLY TOMORROW NIGHT...SO NOT ONLY THE PUSH TO THE CONVECTION BUT THE FORCING WILL KEEP ACTIVITY FROM HEADING TOO FAR EAST...WITH THE ONLY POSSIBLE EXCEPTION BEING ANY LINEAR STRUCTURES WHICH MAY DRAPE THROUGH THE FAR NORTH...WHERE KEPT THE ONLY CHANCE LEVEL POPS AT THIS TIME. FOR FRIDAY...FRONTAL BOUNDARY WILL CONTINUE TO PUSH SLOWLY EASTWARD...ABANDONED BY UPPER SUPPORT AND Q VECTORS FAVORING A SLOWER PROGRESSION. BEHIND BOUNDARY...SOME VERY DRY AIR WITH MIXING ACTUALLY TAKING DEWPOINTS TOWARD THE MID 30S TO LOWER 40S IN THE WEST BASED ON MIXING. HARD TO CONVINCE TO GO THAT LOW...SO WENT ABOUT 5-7F HIGHER...SUPPORTED BY THE MOIST GROUND AS WELL. AS FRIDAY NIGHT GOES ON...BOUNDARY MAY SLOW A BIT WITH INTERACTION OF STRONG RIGHT ENTRANCE REGION. STRONG DIV Q...STRONG GRADIENT IN ELEVATED INSTABILITY...AND GOOD MID LEVEL CROSS FRONTAL FLOW SHOULD ALLOW SHRA/TSRA TO DEVELOP...BUT WILL BE LIMITED ON NORTHERN EDGE BY LOWER LEVEL DRY TRAJECTORY. INCREASED POPS TO HIGH CHANCE FOR THE MOMENT...BUT DYNAMICS ARE MUCH MORE SUPPORTIVE OF CATEGORICAL IN THE FAR S. WAVE MOVES BY QUICKLY SATURDAY MORNING...SO KEPT SOME BOOSTED POPS EARLY IN THE DAY...THEN ALLOWED A QUICK NORTH TO SOUTH EROSION. DRIER AIR PUSHING IN ON W/NW FLOW SHOULD MAKE FOR A GOOD MIXING BASED DAY...WITH MEAN OF SOLUTION RESIDING MAINLY IN THE MID TO UPPER 70S. DURING THE EXTENDED RANGE /SAT NIGHT THROUGH WEDNESDAY/ LARGE SCALE CONSENSUS OF A FAIRLY RIDGY PATTERN THROUGH THE CENTRAL U.S...WITH DIFFERENCES ARISING IN TIMING OF SYSTEMS MOVING THROUGH AND THE AMPLITUDE OF THE RIDGE. FOR THE TIME...SIDED CLOSELY TOWARD LARGE SCALE PICTURE FROM HPC FAVORING ENSEMBLE MEAN IDEAS TOWARD THE MID TO LATE RANGE. SATURDAY NIGHT...BOUNDARY DRIVEN WELL SOUTHWARD BY WAVE...WITH COOLER PUSH CENTERED OVER AREA MOVING SLOWLY EAST THROUGH SUNDAY. BOUNDARY LOCATION...ESPECIALLY THE 925-850 HPA BOUNDARY...IS REALLY CRITICAL TO THE LOCATION OF THE CONVECTIVE CHANCES FOR THIS FORECAST...WITH OVERALL HEIGHTS AND TEMPERATURES ALOFT REALLY NOT WARM ENOUGH TO LIMIT DEVELOPMENT. RETURN FLOW LOOKS TO FINALLY STRENGTHEN ENOUGH WITH BOUNDARY LIFTING NORTHWARD TO GET SOME DECENT LOWER TO MID LEVEL THETA-E ADVECTION GOING ON SUNDAY NIGHT. ENOUGH ELEVATED INSTABILITY THAT MAY GET ISOLATED SEVERE STORMS OVERNIGHT. THIS THUNDER THREAT MAY CONTINUE INTO EARLY MONDAY IN THE NORTHEAST PARTS OF THE AREA BEFORE WEAKENING/VEERING LOW LEVEL JET. SURFACE WARM FRONT WILL CONTINUE TO LIFT NORTHWARD MONDAY AS NEXT WAVE MOVES OVER RIDGE. BOUNDARY MAY NOT MAKE IT ALL THE WAY NORTHWARD THROUGH THE AREA...AND WILL PROVIDE FOCUS AGAIN FOR DEVELOPMENT GENERALLY MONDAY NIGHT WITH SLIGHTLY BETTER CHANCES NORTH OF THE BOUNDARY THAN SOUTH. FOR THE TIME...LOOKS LIKE THE BEST THREAT FOR PRECIPITATION MAY COME BY LATER TUESDAY INTO WEDNESDAY AS MEAN RIDGE POSITION SHIFTS EAST... AND GET RENEWED PUSH OF WARM AIR ADVECTION WITH BOUNDARY LAYING OUT THROUGH OR NEARBY THE AREA. TEMPERATURES STRONGLY PRECIPIATION DEPENDENT...AND COULD BE VERY WARM APPROACHING 90 SOUTH OF THE BOUNDARY. /CHAPMAN && .AVIATION... CEILINGS IN THE 8 TO 10 KFT RANGE WILL CONTINUE TO SHIFT EASTWARD ACROSS THE AREA THROUGH THIS EVENING...WITH A FEW SCATTERED VERY LIGHT SHOWERS POSSIBLE MAINLY IN THE KFSD AREA BEFORE 21Z. A WARM FRONT WILL LIFT THROUGH THE REGION OVERNIGHT...WHICH MAY PROMOTE SCATTERED THUNDERSTORM DEVELOPMENT AFTER 06Z IN THE KFSD AND KHON AREA. CEILINGS WILL LOWER BUT SHOULD REMAIN IN THE VFR CATEGORY... HOWEVER VISIBILITIES MAY BRIEFLY DROP TO MVFR DURING PERIODS OF RAIN. /LAFLIN && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 1, 11:10 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT WED JUN 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT WED JUN 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DEVELOP ACROSS NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON...AND MAY SPREAD NORTHEASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA BY THIS EVENING. STORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT...MAINLY EAST OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. FLOODING... RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT CAMPING AND BOATING ACTIVITIES ALONG THE RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NON SEVERE SHOWERS AND THUNDERSTORMS WILL BE ONGOING MAINLY EAST OF INTERSTATE 29 ON THURSDAY MORNING. A COLD FRONT FUEL A SECOND ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY MORNING. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE EXPECTED TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 29 min |
| Jun 1, 6:08 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.